Alert archive / New York / Special Weather Statements in 2016

Special Weather Statement, NWS Buffalo, NY

July 22, 2016Monroe County, New York

NWS Buffalo, NY issued this special weather statement at Jul 22, 2016, 3:15 PM EDT for Monroe County, New York. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2016, 3:15 PM EDT (19:15 UTC)
Expired
Jul 22, 2016, 4:00 PM EDT
In force
45 min
Issued by
NWS Buffalo, NY

County Monroe County, NY

The radar

The Buffalo radar (KBUF), 103 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.3 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2016-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1382 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2016-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1382 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
565 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted.

518 
WWUS81 KBUF 221915
SPSBUF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
315 PM EDT FRI JUL 22 2016

NYZ003-004-222000-
WAYNE-MONROE-
315 PM EDT FRI JUL 22 2016

...HEAVY SHOWERS WILL AFFECT WEST CENTRAL WAYNE AND EASTERN MONROE
COUNTIES...

AT 310 PM EDT...HEAVY SHOWERS WERE LOCATED OVER
WEBSTER...ROCHESTER...AND NEAR GREECE...MOVING SOUTHEAST AT 25 MPH.

OCCASIONAL WIND GUSTS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE
SHOWERS.

SOME THUNDER AND LIGHTNING ARE ALSO POSSIBLE AT TIMES WITH THESE
SHOWERS.

LOCATIONS IMPACTED INCLUDE...
ROCHESTER...GREECE...IRONDEQUOIT...EAST ROCHESTER...WEBSTER...
FAIRPORT...BRIGHTON...GATES-NORTH GATES...PENFIELD AND CHARLOTTE.

HEAVY RAINFALL IS ALSO OCCURRING WITH THESE SHOWERS...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4303 7752 4322 7779 4330 7756 4329 7755
      4331 7743 4316 7726
TIME...MOT...LOC 1910Z 297DEG 23KT 4316 7750 

$$

WELCH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 22, 2:43 PM EDT, 32 minutes earlier.

Area forecast discussion, Jul 22, 2:43 PM EDT, 32 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
243 PM EDT FRI JUL 22 2016

.SYNOPSIS...
Hot, humid, but generally rain-free conditions will persist through
the coming weekend as high pressure moves across the Lower Great
Lakes. A disturbance and associated front crossing the region will
bring at least a chance for showers and thunderstorms Monday before
dry weather and above-average temperatures return to the area.

&&

.NEAR TERM /THROUGH SATURDAY/...
It will be a quiet period across Western and North-Central New York
as upper level ridging currently centered over the northern Plains
gradually shifts to the western Great Lakes. Subsidence and very dry
air aloft ahead of this ridging will effectively stifle any nascent
convection across much of the forecast area over the next 24 hours.
The lone exception will be across the St. Lawrence Valley, where a
subtle upper level shortwave over the northern Ontario will drop
southeast across the lower St. Lawrence Valley and northern New
England. There is a chance that convection associated with this
system may clip Jefferson and Lewis counties during the day on
Saturday.

Regarding temperatures, it will be another warm night across the
region, though a weak front sagging south across Lake Ontario will
bring some nominal relief from the humidity, with dewpoints dropping
into the low to mid 60s, resulting in temperatures that should run
about 5 degrees cooler than last night...though all that really
means is that temperatures will fall into the mid to upper 60s,
instead of the upper 60s to mid 70s.  Abundant sunshine on Saturday
will offset slightly cooler temperatures aloft to produce highs that
will still run in the mid 80s to around 90 in the warmer spots of
the Genesee valley and Lake Ontario plain.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH TUESDAY/...
The bulk of the short term period will be characterized by continued
heat and humidity into early next week. Spotty shower and
thunderstorm chances increase late Sunday night into Monday before a
subtly less hot and humid airmass returns for Tuesday.

An amplified ridge axis will build across the region Sunday with a
sharp increase in 850 mb temperatures to around +20 to even +22 over
the Southern Tier by the afternoon. This will result in widespread
max temperatures about 90 across western NY and the Genesee Valley.
Low to mid 80s will remain across the North Country where the warmer
airmass is slower to arrive. Humidity will increase again,
especially toward Sunday evening as deep southwesterly flow becomes
established ahead of the next wave tracking through Ontario. Despite
the increasing heat and humidity, Sunday will remain a dry day with
rising heights aloft and large scale subsidence in place under
surface high crossing the region. This will also allow for light,
lake-breeze dominated, winds.

Sunday night into Monday, the aforementioned trough will track from
Ontario toward Quebec near the Hudson Bay with a trailing cool front
that will cross the region on Monday. A very warm night is in store
Sunday night ahead of this front as dew points climb to near 70 by
Monday morning, and low temperatures in the low to mid 70s, again
not a comfortable sleeping night. Shower and thunderstorm chances
will increase across the region early Monday morning, with the focus
likely shifting toward our east by Monday afternoon. Despite the
potential for a few stronger storms featuring locally heavy rain and
gusty winds, expect these will again be widely scattered, with may
locations seeing little if any precipitation. Again weakly forced
frontal passage should be rather lackluster and will offer little if
any drought relief.

High pressure builds in on Tuesday with northwesterly winds in place
across the region. This will bring a slightly cooler and drier
airmass into the region as dew points fall into the lower 60s and
850 mb temperatures around +16C promote high temperature in the low
to mid 80s.

&&

.LONG TERM /TUESDAY NIGHT THROUGH THURSDAY/...
Model consensus continues to bring an upper-level shortwave across
the Great Lakes on Monday. This trough will drive a surface cold
front across our forecast area with renewed chances of showers and
thunderstorms. Southwest winds ahead of the front will increase
humidity levels with dewpoints again pushing toward the 70 degree
mark. The combination of heat and humidity with frontal timing
working with the diurnal heating cycle could lead to an unstable
environment for storms to work with. GFS forecast SBCAPE of 1000-
2000 j/kg and 0-6km bulk shear increasing to 30-35 kts may even
support the risk for a few strong to severe storms if these levels
or higher can be reached. High temperatures are expected to reach
into the mid to upper 80s ahead of the front with 850mb temperatures
forecast to build toward +20C.

The front will push east Monday evening with chances of showers and
thunderstorms tapering off west to east. Temperatures will remain on
the mild side overnight as humidity will be slow to scour out behind
the front. Modified continental polar air building in with high
pressure behind the cold front should lead to a string of mainly dry
days Tuesday through Thursday with more comfortable temperatures
running closer to but still a touch above 30-year normal levels.
Humidity levels will also be a touch more comfortable but still
noticeable with dewpoints hovering around 60. High temps should run
in the upper 70s to low 80s with overnight lows ranging through the
60s. Have included a slight chance for showers on Thursday with a
weak mid-level wave to the west.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
As expected, lower cigs have mixed out across much of the forecast
area this afternoon. Conditions should continue to improve across
remaining TAF sites as mixing continues. The arrival of slightly
drier air from the north in the form of a weak cold front should
prevent the development of IFR cigs overnight, though a few
scattered areas of low cloud may be possible late tonight across the
Southern Tier where rain fell this morning.

Otherwise, look for VFR conditions to persist through the remainder
of the TAF period with strong southwesterly winds this afternoon
diminishing this evening as the lake breeze circulation weakens.
Expect lake breezes to re-develop Saturday afternoon, though not
quite as strong as high pressure moves across the region.

Outlook...
Saturday Night and Sunday...VFR.
Sunday night and Monday... Mainly VFR with a chance of showers and
thunderstorms and associated brief MVFR/IFR.
Tuesday and Wednesday...VFR.

&&

.MARINE...
Fresh southwesterlies will continue to bring small craft advisory
conditions to the eastern end of Lake Erie through this evening,
before winds diminish overnight as the lake breeze circulations
weaken. While lake breezes should once again bring a light to
moderate chop to nearshore waters Saturday afternoon, high pressure
moving overhead should keep associated winds lighter, negating the
need for any SCAs or beach hazard statements. In fact, generally
tranquil conditions should persist across the lakes at least through
the balance of the weekend before a weak cold front crosses the
lakes on Monday, bringing showers and thunderstorms.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Beach Hazards Statement until 8 PM EDT this evening for NYZ010-
     019-085.
MARINE...Small Craft Advisory until 8 PM EDT this evening for LEZ020-
         040-041.

&&

SYNOPSIS...WOOD
NEAR TERM...WOOD
SHORT TERM...CHURCH
LONG TERM...APFFEL/SMITH
AVIATION...WOOD
MARINE...WOOD
Hazardous weather outlook, Jul 22, 4:47 AM EDT, 10 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
447 AM EDT FRI JUL 22 2016

NYZ012-020-021-230900-
WYOMING-CATTARAUGUS-ALLEGANY-
447 AM EDT FRI JUL 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE REGION
TODAY. NO WIDESPREAD SEVERE WEATHER IS ANTICIPATED...HOWEVER AN
ISOLATED STORM WITH GUSTY WINDS CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ010-019-085-230900-
NORTHERN ERIE-CHAUTAUQUA-SOUTHERN ERIE-
447 AM EDT FRI JUL 22 2016

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   BEACH HAZARDS STATEMENT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE REGION
TODAY. NO WIDESPREAD SEVERE WEATHER IS ANTICIPATED...HOWEVER AN
ISOLATED STORM WITH GUSTY WINDS CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ001>006-011-013-014-230900-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-GENESEE-
LIVINGSTON-ONTARIO-
447 AM EDT FRI JUL 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK
AND WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

HIGH TEMPERATURES WILL REACH THE LOWER 90S THIS AFTERNOON. THIS
WILL COMBINE WITH HIGH HUMIDITY TO PRODUCE A HEAT INDEX IN THE MID
TO UPPER 90S.

SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE REGION
TODAY. NO WIDESPREAD SEVERE WEATHER IS ANTICIPATED...HOWEVER AN
ISOLATED STORM WITH GUSTY WINDS CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-230900-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
447 AM EDT FRI JUL 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE AND LAKE
ONTARIO.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE REGION
TODAY. NO WIDESPREAD SEVERE WEATHER IS ANTICIPATED...HOWEVER AN
ISOLATED STORM WITH GUSTY WINDS CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ007-008-230900-
JEFFERSON-LEWIS-
447 AM EDT FRI JUL 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE REGION
TODAY. NO WIDESPREAD SEVERE WEATHER IS ANTICIPATED...HOWEVER AN
ISOLATED STORM WITH GUSTY WINDS CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A FEW THUNDERSTORMS ON SATURDAY AFTERNOON MAY PRODUCE GUSTY WINDS
AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

SLZ022-024-230900-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
447 AM EDT FRI JUL 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF THE
SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE REGION
TODAY. NO WIDESPREAD SEVERE WEATHER IS ANTICIPATED...HOWEVER AN
ISOLATED STORM WITH GUSTY WINDS CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A FEW THUNDERSTORMS ON SATURDAY AFTERNOON MAY PRODUCE GUSTY WINDS
AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

APFFEL

In the hours before

Special weather statement, Jul 22, 3:15 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
315 PM EDT FRI JUL 22 2016

NYZ003-004-222000-
WAYNE-MONROE-
315 PM EDT FRI JUL 22 2016

...HEAVY SHOWERS WILL AFFECT WEST CENTRAL WAYNE AND EASTERN MONROE
COUNTIES...

AT 310 PM EDT...HEAVY SHOWERS WERE LOCATED OVER
WEBSTER...ROCHESTER...AND NEAR GREECE...MOVING SOUTHEAST AT 25 MPH.

OCCASIONAL WIND GUSTS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE
SHOWERS.

SOME THUNDER AND LIGHTNING ARE ALSO POSSIBLE AT TIMES WITH THESE
SHOWERS.

LOCATIONS IMPACTED INCLUDE...
ROCHESTER...GREECE...IRONDEQUOIT...EAST ROCHESTER...WEBSTER...
FAIRPORT...BRIGHTON...GATES-NORTH GATES...PENFIELD AND CHARLOTTE.

HEAVY RAINFALL IS ALSO OCCURRING WITH THESE SHOWERS...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4303 7752 4322 7779 4330 7756 4329 7755
      4331 7743 4316 7726
TIME...MOT...LOC 1910Z 297DEG 23KT 4316 7750

WELCH

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 4:45 AM EDTBeach Hazards StatementBUFChautauqua, Erie15 hr
Jul 22, 5:29 AM EDTSpecial Weather StatementBUFCattaraugus, Chautauqua76 min

Nearby

Special Weather Statements in New York, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.